Try it
Pharmacology · Pituitary drugs: pegvisomant
Sample itemA man with acromegaly has persistently raised IGF-1 after incomplete surgery and while on a somatostatin analogue. Pegvisomant is added. How should therapy be monitored?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. By serum IGF-1, because the drug blocks the GH receptor and GH assays become unreliable
Pegvisomant is a pegylated GH analogue that antagonises the growth hormone receptor, lowering hepatic IGF-1 production. Since it does not lower GH (GH may rise and cross-react in assays), control is monitored by IGF-1. Liver enzymes are checked because transaminases may rise.
Option by option
A. By serum GH, because it should fall to normal
GH can stay high or rise during therapy, so it cannot guide dosing.
B. By serum cortisol, because it blocks ACTH release
It does not act on ACTH release or cortisol.
C. By serum prolactin, because it is a dopamine agonist
It is not a dopamine agonist, so prolactin is not the marker.
D. By serum IGF-1, because the drug blocks the GH receptor and GH assays become unreliable (correct)
Correct. IGF-1 reflects receptor blockade, whereas GH levels are not a reliable marker.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?